A WOMAN died because of a drug she took for diabetes - and chances were missed to possibly save her.
Marion Stafford, 82, of Glebe Close, Emley, was taking metformin to lower her blood sugar levels.
But it caused her years of problems and at last brought on hypoglycaemia, dangerously low blood sugar.
Mrs Stafford died at Aden House Residential Home in Clayton West on October 9 last year.
Deputy coroner Mark Hinchliffe told a Huddersfield inquest there were three missed opportunities to admit her to hospital - which could have saved her life.
He said he was not criticising anyone, but he hoped that in similar circumstances "different decisions could be made".
Mrs Stafford started taking metformin in November, 1998.
She came off it in 1999, but was put back on it months later.
She suffered diarrhoea, stomach cramps, leg pains and weakness.
Her GP, Dr David Seeley, knew metformin caused side-effects when patients initially started taking it, but did not know symptoms could occur years afterwards.
Diabetes specialist Dr Jonathan Bodansky said the late onset of side effects was common, but not well known among GPs.
He added: "Anyone who has severe diarrhoea on metformin should have it stopped as a first treatment."
Mrs Stafford collapsed at home on October 2, but was not admitted to hospital.
She was assessed by Dr Seeley and other professionals, who decided her 84-year-old husband, Harry, could not care for her. She was admitted to Aden House.
Mrs Stafford's daughter, Christine Stubbins, said: "The doctors did everything they thought was correct. I believe she was well looked after at Aden House. The only question I have is whether she should have been admitted to hospital."
Dr Bodansky said she would have been better off in hospital. Her liver and kidney functions would have been checked and she would have been seen to be dehydrated with diarrhoea.
The metformin would have been stopped and within 14 days she would have been back to her best.
Dr Seeley's colleague, Dr Helen Ash, dealt with the case. She knew Mrs Stafford had not wanted to go to hospital, so went to see her.
She diagnosed Mrs Stafford, who was unconscious, as hypoglycaemic.
She did sent someone to fetch medication from her surgery. But a communication mix-up meant they had to go two miles to a chemists.
Fifteen minutes later the drug was administered. Mrs Stafford revived slightly, but then died.
Mr Hinchliffe recorded a verdict of death by misadventure.